Niagara Gazette —
“I thought I could work and do it, too,” she said. “That was my big thing. I was going to work. So the first day (of treatment), I was all dressed up. The nurses were like, ‘Oh, Pauline, where ya going?’ And I said ‘I’m going to work.’ She gave me a list of things I needed to do. She told me about the rigors, the shakes. She said, ‘If you get the rigors, call Roswell and Tylenol works really well with Interferon.’
“So I go to work. I remember the women were all talking at the cosmetic section and I was alone for the night. I remember my feet turning into blocks of ice and it started creeping up my legs. I ran up to the bathroom and there was this rash all over my legs.
“I ran back downstairs and I was standing there, hunched over. The girls from the cosmetic company all stopped talking and looked over at me and asked if I was OK. I was starting to shake, so I get on the phone and I called Roswell. There’s customers walking around, people are crying. I passed out in the back room, no one knew where I was. I woke up ... and grabbed my bags and as I was walking out, I was like ‘You’re not going to come back from this.’ I knew I was never going to work there again.”
During her treatments, she went through several other side effects, including a scare with her vision. Doctors still don’t understand how she made it through her year’s worth of treatment without losing her eyesight, which was degenerating about eight months into the regimen.
But the damage to her body was done. She turned gray, was lifeless in her day-to-day activities and struggled to physically climb stairs.